Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 2005, 12:08 PM EST for Cherokee County, Clay County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 12:08 PM EST (17:08 UTC)
- Expired
- Feb 21, 2005, 12:50 PM EST
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 211709
SVRMRX
NCC039-043-211745-
/O.NEW.KMRX.SV.W.0005.050221T1708Z-050221T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EST MON FEB 21 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
THIS INCLUDES THE CITIES OF...MURPHY...ANDREWS
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
THIS INCLUDES THE CITY OF HAYESVILLE
* UNTIL 1245 PM EST
* AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF ANDREWS TO 30
MILES WEST OF MURPHY...OR ALONG A LINE EXTENDING FROM 10 MILES
SOUTH OF MARYVILLE TO 9 MILES SOUTHEAST OF BENTON...AND MOVING EAST
AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MURPHY BY 1235 PM EST
ANDREWS BY 1240 PM EST
HAYESVILLE BY 1245 PM EST
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
3523 8417 3528 8402 3521 8396 3524 8385
3524 8370 3514 8374 3514 8365 3508 8359
$$
TG2 follow-up statements
000
WWUS54 KMRX 211734
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1233 PM EST MON FEB 21 2005
NCC039-043-211745-
/O.CON.KMRX.SV.W.0005.000000T0000Z-050221T1745Z/
CHEROKEE NC-CLAY NC-
1233 PM EST MON FEB 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EST FOR CLAY
AND CHEROKEE COUNTIES...
AT 1230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED 11 MILES NORTHEAST OF SHOOTING CREEK...OR 7 MILES
SOUTHWEST OF FRANKLIN...MOVING EAST AT 50 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
3523 8417 3528 8402 3521 8396 3524 8385
3524 8370 3514 8374 3514 8365 3508 8359
$$
TG000
WWUS54 KMRX 211750
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EST MON FEB 21 2005
NCC039-043-211756-
/O.EXP.KMRX.SV.W.0005.000000T0000Z-050221T1745Z/
CHEROKEE NC-CLAY NC-
1246 PM EST MON FEB 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND CHEROKEE COUNTIES
HAS EXPIRED AT 1245 PM EST...
THE LINE OF SEVERE THUNDERSTORMS HAD WEAKENED AS IT MOVED EAST TO
SOUTHEAST AT 50 MPH ACROSS CHEROKEE COUNTY INTO CLAY COUNTY OF NORTH
CAROLINA. THE REMNANTS OF THIS LINE OF STORMS WILL CONTINUE TO MOVE
SOUTHEAST ACROSS MUCH OF CLAY COUNTY...WITH GUSTY WINDS UP TO 30 MPH
...HAIL UP TO PEA SIZE AND FREQUENT LIGHTNING POSSIBLE.
LAT...LON 3500 8364 3500 8431 3522 8429 3526 8422
3523 8417 3528 8402 3521 8396 3524 8385
3524 8370 3514 8374 3514 8365 3508 8359
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:57 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 21, 9:57 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 957 AM EST MON FEB 21 2005 .DISCUSSION...MAIN CONCERN THIS MORNING IS THE MCS OVER WRN HALF OF TN...AND HOW FAR EAST THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS MORNING. THE AIRMASS OVER E TN/SW NC/SW VA IS CONSIDERABLY MORE STABLE THAN W AND MIDDLE TN...BOTH SURFACE BASED AND ELEVATED. THE BEST THREAT FOR OUR AREA WILL BE SE TN...WHICH IS CLOSEST TO THE WARM FRONT WHICH WAS LOCATED JUST SW OF CHA AT 13Z. THE INITIAL MCS DID WEAKEN UPON REACHING OUR FORECAST AREA...AND SPC IS MONITORING MIDDLE TN CONVECTIVE ACTIVITY FOR POSSIBLE NEW WATCH TOWARD 15Z. OTHERWISE...HIGH POPS IN CURRENT FORECAST LOOKS GOOD FOR TODAY WITH A CHANCE OF THUNDERSTORMS. IF A WATCH IS ISSUED INTO E TN...THEN WILL WORD THUNDERSTORMS A LITTLE STRONGER. ALSO...MAY NEED TO LOWER MAX TEMP FORECAST A FEW DEGREES IN THE COOLEST AND MOST STABLE PARTS OF THE FORECAST AREA (SW VA AND EXTREME NE TN). && && .MRX WATCHES/WARNINGS/ADVISORIES... .NC......NONE. .TN......NONE. .VA......NONE. && TG
Hazardous weather outlook, Feb 21, 3:42 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 AM EST MON FEB 21 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-221000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 342 AM EST (242 AM CST) MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 40 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. RAINFALL UP TO ONE INCH AN HOUR IS POSSIBLE WITH THE STRONGER STORMS WHICH MAY PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.